Illinois, 2008

Damaging Winds in Illinois, July 29, 2008

July 29, 2008 · NWS LSX · 2 events in 1 county or zone

A weak frontal boundary moving through the region plus the remnants of Hurricane Dolly helped to trigger numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary moving through the region plus the remnants of Hurricane Dolly helped to trigger numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 1:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 29, 1:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CDT TUE JUL 29 2008

.DISCUSSION...
/426 AM CDT TUE JUL 29 2008/
PRIMARY CONCERN FOCUSES ON HEAVY RAIN POTENTIAL OVER THE NEXT 24-48
HOURS AS REMNANT MOISTURE AND DYNAMICAL LIFT FROM HURRICANE DOLLY
TRACKS EAST FROM THE PLAINS INTO THE MID-MISSISSIPPI VALLEY.
REMNANT VORTEX IS WEAK AND DIFFUSE AT ALL LEVELS...AND IS THEREFORE
DIFFICULT TO TRACK AND FORECAST MOVEMENT.  HOWEVER...THERE IS LITTLE
DOUBT THAT DEEP TROPICAL MOISTURE IS INCREASING OVER THE PLAINS AS
EVIDENCED BY THE HUGE RAIN SHIELD THAT COVERS MOST OF KANSAS AN
OKLAHOMA THIS MORNING...AS WELL AS INCREASING P-WATS OVER THAT SAME
AREA ON THE 00Z UPPER AIR RUN.  BOTH THE GFS AND THE NAM STEADILY
INCREASE P-WATS TO BETWEEN 2-2.5 INCHES ACROSS NORTHERN/WESTERN
MISSOURI BY 12Z WEDNESDAY MORNING.  WITH THE ILL-DEFINED REMNANT
VORTEX OF DOLLY DRIFTING INTO THE LOWER MISSOURI/MID-MISSISSIPPI
VALLEY AND A 20-30KT LOW LEVEL JET AIMED INTO WESTERN/CENTRAL
MISSOURI BETWEEN 06Z-12Z TONIGHT...IT LOOKS LIKE IT WILL BE RATHER
WET.  HPC GUIDANCE FORECASTS THE HEAVIEST RAINS TO FALL OVER
NORTHWEST/NORTH CENTRAL MISSOURI TONIGHT WITH A LITTLE FINGER
EXTENDING INTO NORTHEAST MISSOURI BY 12Z.  CANT FIND ANY REASON TO
DISAGREE WITH THAT FORECAST SO HAVE STUCK PRETTY CLOSE TO 06Z HPC
GUIDANCE FOR QPF WHICH GIVES THE AREA BETWEEN 1 AND 2 INCHES THROUGH
THURSDAY NIGHT AS THE TROPICAL RAINS CONTINUE.  THIS SEEMS LIKE A
GOOD FIRST SHOT...AND WOULD NOT BE SURPRISED TO SEE LOCALLY HIGHER
AMOUNTS.

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT OUT TOWARD THE END OF THE
WEEK IN BUILDING A STRONG UPPER LEVEL RIDGE OVER THE MID-MISSISSIPPI
VALLEY.  THIS SHOULD GIVE US A CHANCE TO DRY OUT...BUT ITS A HOT
PATTERN.  GOING FORECAST HAS TEMPS CLIMBING BACK INTO THE 90S BY
FRIDAY/SATURDAY.  THIS ACTUALLY MAY NOT BE HOT ENOUGH...HOWEVER
WOULD LIKE TO SEE ANOTHER COUPLE OF MODEL RUNS BEFORE CRANKING UP
THE TEMPS.

CARNEY

&&

.AVIATION...
/219 PM CDT TUE JUL 29 2008/
FOR THE 18Z TAFS...

LATEST SURFACE ANALYSIS SHOWS THE REMAINS OF A WEAK SURFACE TROF
EXTENDS FROM NORTHEAST MISSOURI THROUGH SOUTHEAST SECTIONS OF THE
STATE. GREATEST INSTABILITY EXTENDS ALONG THE AXIS FROM FAR
SOUTHEAST IOWA THROUGH PARTS OF CENTRAL AND EAST CENTRAL MISSOURI.
THIS WEAK SURFACE TROUGH HAS NOT MOVED DURING THE PAST 5 HOURS
OVER THE AREA. SCATTERED TO BROKEN AREA OF SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED DURING THE PAST HOUR OVER PARTS OF
NORTHEAST MISSOURI. THE STORMS WEREM MOVING SLOWLY EASTWARD AT 15
TO 20 MPH. ON THE LARGER SCALE THE REMAINS FOR HURRICANE DOLLY
WILL MOVE OVER NORTHERN AND CENTRAL MISSOURI WITH THE GREATEST
THREAT FOR HEAVY RAINFALL OVER THE NORTHERN THIRD OF MISSOURI.
EXPECT UIN TAF TO HAVE THE LOWEST CEILINGS AND VISIBILTIES DURING
THE DAY ON TUESDAY. SURFACE WINDS WILL BE LIGHT EAST NORTHEAST
OVER UIN AND LIGHT AND VARIABLE OVER STL...SUS...AND COU AREAS FOR
TUESDAY.

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-KNOX-
     LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-
     RALLS-SHELBY-WARREN.

     HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR JEFFERSON-
     MADISON-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR ADAMS IL-BROWN IL-PIKE IL.

     HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR MADISON IL-
     MONROE IL-RANDOLPH IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 5:06 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
606 AM CDT TUE JUL 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
606 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...DEEP
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL ALLOW THE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL.

AFTERNOON HIGH TEMPERATURES IN THE MID 90S ALONG WITH HIGH
HUMIDITY WILL PUSH HEAT INDEX VALUES TO NEAR 100 DEGREES IN THE
ST. LOUIS METRO AREA. HEAT INDEX VALUES IN THE MID TO UPPER 90S
WILL BE WIDESPREAD ACROSS THE REST OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE WITH THESE THUNDERSTORMS

TEMPERATURES IN THE 90S WITH HIGH HUMIDITY ARE EXPECTED TO PUSH
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES TO BETWEEN 100 AND
105 DEGREES ON FRIDAY...SATURDAY AND SUNDAY ACROSS MUCH OF THE
AREA.

MODERATE FLOODING ON THE MISSISSIPPI RIVER IS EXPECTED AT CHESTER
AS EARLY AS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jul 29, 2:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT TUE JUL 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 SW EDINA              40.16N  92.19W
07/29/2008                   KNOX               MO   LAW ENFORCEMENT

            TRUCK BLOWN OFF OF HIGHWAY 6.

&&

EVENT NUMBER LSX0800795

SIPPRELL
Local storm report, Jul 29, 2:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE JUL 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     BETHEL                  39.88N  92.02W
07/29/2008  E50 MPH          SHELBY             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0800796

SIPPRELL
Local storm report, Jul 29, 2:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT TUE JUL 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLASH FLOOD      1 N EDINA               40.18N  92.17W
07/29/2008                   KNOX               MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 15. UNCERTAIN AS TO THE
            DEPTH OF THE WATER.

&&

EVENT NUMBER LSX0800797

SIPPRELL
Local storm report, Jul 29, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE JUL 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MONROE CITY             38.25N  90.27W
07/29/2008  E0.88 INCH       MONROE             IL   TRAINED SPOTTER

            RELAYED FROM AMATEUR RADIO.

&&

EVENT NUMBER LSX0800798

SIPPRELL
Local storm report, Jul 29, 2:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT TUE JUL 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MONROE CITY             39.65N  91.73W
07/29/2008  E0.88 INCH       MONROE             MO   TRAINED SPOTTER

            RELAYED FROM AMATEUR RADIO.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX0800798

SIPPRELL

The radar

The St Louis radar (KLSX), 164 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 29, 3:00 PM CST
Where
Adams County, Ursa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.070, -91.370

Thunderstorm winds blew down a couple of power lines in town.

Thunderstorm Wind, Adams

When
July 29, 3:15 PM CST
Where
Adams County, 0.71 mi NNW of Camp Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.040, -91.073

Thunderstorm winds blew down a tree onto power lines with both landing onto U.S. Highway 24 near Missouri Street in Camp Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128837, 128839.